Skip to content
Includes Expert Content
Metacam: My "Sophie's Choice"
avatar
ninoska posted:
My 14 year old puppy is palliative. He has a whole potluck of health issues, the most severe being ataxia we believe stems from the spinal cord as a secondary manifestation of a cerebral growth. He's declined quite fast. One of the medications he was prescribed is Metacam 5 kg dose (10 drops) q 24h. I have been able to lower the dose to 6-7 drops q 24-36 h. He is also on Tramadol, Trusopt and I just added Benadryl for what I believe to be itchy hands. Other than steroids, what other anti-inflammatory options are available that will spare his kidneys?
Reply
 
avatar
AMERICAN VETERINARY MEDICAL ASSOCIATION
Sandy Willis, DVM, DACVIM responded:
Hi,
We really try to stay away from recommending treatments on this side because we can't see your pet, we don't know their complete history, and their medications. And as you are alluding to, drugs such as nonsteroidals have side effects. But do contact your veterinarian for other options. There might even be some holistic options available from your veterinarian as well. The key in these older doggies with multiple problems is to keep their quality of life as good as possible, which seems like you are. Dr. Sandy


Featuring Experts from AMERICAN VETERINARY MEDICAL ASSOCIATION

William Draper, DVM, better known as "Dr. Will," is a well-known small animal practitioner in the Atlanta, GA area. He grew up in Inglewood,...More

Helpful Tips

Helping Hospice Patients Keep Their PetsExpert
Pets are an extremely important part of our lives. And this is especially true when we are at the end of our days. What could be more ... More
Was this Helpful?
34 of 46 found this helpful

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Learn more about the AVMA

WebMD Special Sections